The heparin rebound phenomenon-Does it offer insights toward understanding the pathobiology of coronary thrombosis and its treatment?

Journal Article

The heparin rebound phenomenon is a poorly characterized event occurring in patients treated with heparin. The pathobiology appears to be thrombin related; however, a primary platelet abnormality or a combination of coagulation and platelet-mediated events must also be considered. It seems likely that the initial event, in most instances plaque rupture and intracoronary thrombosis, is involved directly by establishing a procoagulant environment. The available evidence suggests further that thrombin and platelet activity are increased in most patients both locally and systemically despite heparin administration (Table 1). Several major questions remain unanswered: 1. Is heparin rebound truly a "rebound" phenomenon or is a recrudescence of procoagulant substrate following a relatively brief period of incomplete anticoagulation a more accurate description? 2. Does treatment aimed at thrombin, a near final step in the coagulation process, allow or foster a buildup of procoagulant substrate more proximally positioned in the cascade of thrombosis? 3. Do the level of anticoagulation, consistency, duration, and/or route of administration influence procoagulant events following the discontinuation of heparin? 4. Are platelets involved primarily or secondarily? © 1995 Kluwer Academic Publishers.

Full Text

Duke Authors

Cited Authors

  • Becker, RC

Published Date

  • 1995

Published In

Volume / Issue

  • 1 / 2

Start / End Page

  • 157 - 161

International Standard Serial Number (ISSN)

  • 0929-5305

Digital Object Identifier (DOI)

  • 10.1007/BF01062573